Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 196, NWS Memphis, TN

September 18, 2009Decatur County, Tennessee

NWS Memphis, TN issued this flash flood warning at Sep 18, 2009, 10:38 AM CDT for Decatur County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2009, 10:38 AM CDT (15:38 UTC)
Expired
Sep 18, 2009, 1:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Decatur County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 10:22 AM CDT, 16 minutes earlier.

Area forecast discussion, Sep 18, 10:22 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1022 AM CDT FRI SEP 18 2009

.UPDATE...

COMPLEX OF SHOWERS AND THUNDERSTORMS THAT DEVELOPED EARLY THIS
MORNING CONTINUES TO MOVE NORTHWARD INTO THE CWA ATTM. SHOWERS ARE
PRODUCING RAINFALL RATES OF TWO INCHES OR MORE PER HOUR IN SOME
LOCATIONS. HEAVY RAIN AND FLASH FLOODING WILL CONTINUE TO BE
THREAT INTO THE AFTERNOON HOURS AS THIS COMPLEX PUSHES NORTH.
CURRENT FORECAST LOOKS GOOD...NO UPDATES ARE EXPECTED.

KRM

&&

.PREV DISCUSSION... /ISSUED 411 AM CDT FRI SEP 18 2009/

ANOTHER NIGHT...ANOTHER ROUND OF HEAVY RAIN MOVING THROUGH
PORTIONS OF THE AREA. LOOKS LIKE A CLOUDY AND WET PATTERN WILL
PERSIST THROUGH MUCH OF NEXT WEEK. WILL CONTINUE THE FLASH FLOOD
WATCH FOR THE ENTIRE FORECAST AREA TODAY...LATER SHIFT MAY NEED TO
EXTEND INTO SATURDAY.

EARLY THIS MORNING...HEAVY RAIN WAS AFFECTING NORTHWEST MS AS A
SMALL COMPLEX OF THUNDERSTORMS PUSHED NORTHWESTWARD THROUGH THIS
AREA. PRECIPITABLE WATER VALUES ACROSS THE MIDSOUTH ARE BETWEEN
1 1/4 AND 2 INCHES. THE UPPER LEVEL LOW THAT HAS AFFECTED THE
MIDSOUTH WAS THE PAST SEVERAL DAYS WAS CENTERED OVER NORTHERN LA
THIS MORNING. THE LOW WAS BEGINNING TO WEAKEN SOMEWHAT AND BECOME
AN OPEN WAVE.

FOR TODAY...THE UPPER LEVEL LOW OVER NORTHERN LA WILL PUSH
EASTWARD INTO CENTRAL MS AS IT CONTINUES TO WEAKEN. THE LOW WILL
CONTINUE TO INTERACT WITH A VERY MOIST AND SLIGHTLY UNSTABLE
ATMOSPHERE ACROSS THE MIDSOUTH. THIS WILL RESULT IN SHOWERS AND
THUNDERSTORMS ACROSS MOST OF THE REGION WITH LOCALLY HEAVY
DOWNPOURS. WITH THE GROUND SATURATED IN MOST LOCATIONS FROM RECENT
HEAVY RAIN...FLASH FLOODING REMAINS POSSIBLE.

THE REMNANTS OF THE UPPER LEVEL LOW WILL MOVE NORTHWARD INTO THE
MIDSOUTH SATURDAY. THE REMNANTS OF THE LOW AND ANOTHER UPPER LEVEL
LOW OVER AZ/NM THIS MORNING WILL GRADUALLY BECOME ABSORBED BY A
BROAD UPPER LEVEL LOW OVER THE SOUTHERN PLAINS OVER THE WEEKEND.
AS A RESULT...VERY MOIST AND UNSTABLE AIR WILL CONTINUE TO PUSH
INTO THE MIDSOUTH WITH A CONTINUATION OF SHOWERS AND
THUNDERSTORMS. LATER SHIFTS MAY NEED TO EXTEND THE FLASH FLOOD
WATCH INTO SATURDAY.

ON SUNDAY...LOW PRESSURE OVER THE SOUTHERN PLAINS OPENS UP AND
PUSHES NORTHEASTWARD AS A SHORT WAVE LEAVING THE MIDSOUTH IN BROAD
SOUTHWEST FLOW ALOFT THAT PERSIST INTO MONDAY. THE ATMOSPHERE WILL
BECOME MORE UNSTABLE WITH PERHAPS A LITTLE MORE SUN. COULD BE A
FEW STRONG THUNDERSTORMS BY SUNDAY OR MONDAY...BUT DEPENDS ON HOW
MUCH SUN WE RECEIVE.

BY TUESDAY...A CLOSED AND STRONG UPPER LEVEL LOW DIGS FROM THE
NORTHERN PLAINS INTO THE CENTRAL PLAINS. THIS PLACE THE MIDSOUTH
IN INCREASINGLY STRONG SOUTHWESTERLY FLOW ALOFT. MEANWHILE...A
COLD FRONT IS FORECAST TO PUSH TOWARD THE AREA. PREFER THE SLOWER
GFS OVER THE ECMWF WITH THE SOUTHWEST FLOW ALOFT...AND EVEN THE
GFS MAY BE PUSHING THE FRONT TOO FAR EASTWARD TOO FAST. THINK THE
FRONT WILL STALL SOMEWHERE ACROSS THE MIDSOUTH...JUST NOT SURE
WHERE ATTM. POPS MAY NEED TO BE RAISED IN LATER FORECASTS
DEPENDING ON WHERE THE FRONT STALLS...AND HEAVY RAIN MAY ALSO
OCCUR AGAIN. A FEW STRONG THUNDERSTORMS ARE ALSO POSSIBLE AHEAD OF
THE FRONT. NOT SURE THE MODELS PRESENTLY HAVE A GOOD HANDLE ON THE
MOVEMENT OF THE FRONT AND POTENTIAL FOR MORE HEAVY RAIN.

JCL

&&

.AVIATION...

12Z TAF CYCLE

SHOWERS AND THUNDERSTORMS WERE OVER MUCH OF THE FORECAST AREA THIS
MORNING. LOW CEILINGS WILL PERSIST FOR MUCH OF THE MORNING HOURS
AND THEN GRADUALLY LIFT DURING THE AFTERNOON AND EVENING.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH
OF THE DAY. CEILINGS WILL LOWER AGAIN DURING THE OVERNIGHT HOURS
WITH SOME FOG POSSIBLE AS WELL. WINDS SHOULD BE MAINLY FROM THE
EAST AT 5 TO 10 KNOTS.

ARS

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  81  70  81  71 /  80  50  70  50
MKL  79  68  80  69 /  80  50  70  50
JBR  79  67  78  68 /  60  40  70  50
TUP  82  70  82  71 /  80  60  70  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-
     PEMISCOT.

MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
     MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Sep 18, 4:36 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
436 AM CDT FRI SEP 18 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
436 AM CDT FRI SEP 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE MIDSOUTH TODAY.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE
WATCH AREA WITH VERY HEAVY RAINFALL RATES. SEVERAL INCHES OF RAIN
WILL BE POSSIBLE OVER THESE AREAS WHICH MAY LEAD TO FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A THREAT FOR LOCALLY HEAVY RAINFALL WILL CONTINUE OVER THE MIDSOUTH
INTO AT LEAST THE MIDDLE OF NEXT WEEK. PLEASE CONTINUE TO MONITOR
THE LATEST FORECASTS FOR ADDITIONAL INFORMATION CONCERNING THE
THREAT OF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.

JCL

In the hours before

Local storm report, Sep 18, 8:52 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
852 AM CDT FRI SEP 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      6 S FORREST CITY        34.93N 90.79W
09/18/2009                   ST. FRANCIS        AR   EMERGENCY MNGR

            ALL FOUR LANES OF HIGHWAY 1 BETWEEN FORREST CITY AND
            MARIANNA ARE FLOODED AND IMPASSABLE.

0800 AM     FLASH FLOOD      FORREST CITY            35.01N 90.79W
09/18/2009                   ST. FRANCIS        AR   EMERGENCY MNGR

            NUMEROUS COUNTY ROADS ARE FLOODED THROUGHOUT ST. FRANCIS
            COUNTY.

&&

SJM
Local storm report, Sep 18, 10:01 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1001 AM CDT FRI SEP 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      6 S FORREST CITY        34.93N 90.79W
09/18/2009                   ST. FRANCIS        AR   EMERGENCY MNGR

            ALL FOUR LANES OF HIGHWAY 1 BETWEEN FORREST CITY AND
            MARIANNA ARE FLOODED AND IMPASSABLE.

0800 AM     FLASH FLOOD      FORREST CITY            35.01N 90.79W
09/18/2009                   ST. FRANCIS        AR   EMERGENCY MNGR

            NUMEROUS COUNTY ROADS ARE FLOODED THROUGHOUT ST. FRANCIS
            COUNTY.

0928 AM     FLASH FLOOD      4 S SHILOH              35.06N 88.37W
09/18/2009                   HARDIN             TN   EMERGENCY MNGR

            LICK CREEK ROAD...CULVERTS STOPPED UP...AND WATER
            COVERING ROADWAY. BY 1000 AM CDT...THE CONDITIONS HAD
            IMPROVED.

&&

DSV

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 2:52 AM CDTFlash Flood WarningMEGCoahoma, Quitman, Tallahatchie3 hr
Sep 18, 4:24 AM CDTFlash Flood WarningMEGCoahoma3 hr
Sep 18, 6:00 AM CDTFlash Flood WarningMEGCoahoma, Quitman, Tallahatchie3 hr
Sep 18, 7:41 AM CDTFlash Flood WarningMEGAlcorn, Tishomingo3 hr
Sep 18, 8:58 AM CDTFlash Flood WarningMEGPanola, Quitman, Tallahatchie, Tate, Yalobusha3 hr
Sep 18, 9:53 AM CDTFlash Flood WarningMEGDeSoto, Marshall, Tate, Tunica3 hr
Sep 18, 11:55 AM CDTFlash Flood WarningMEGBenton, Calhoun, Lafayette, Marshall, Pontotoc, Union and 1 more3 hr
Sep 18, 12:07 PM CDTAreal Flood AdvisoryMEGItawamba113 min
Sep 18, 12:40 PM CDTFlash Flood WarningMEGAlcorn, Tippah3 hr
Sep 18, 1:52 PM CDTFlash Flood WarningMEGBenton, Calhoun, Chickasaw, Pontotoc, Tippah, Union3 hr
Sep 18, 3:38 PM CDTFlash Flood WarningMEGAlcorn, Itawamba, Lee, Prentiss, Tippah, Tishomingo and 1 more3 hr
Sep 18, 6:09 AM CDTFlash Flood WarningMEGLee, St. Francis3 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.